Discussion in 'General Parenting' started by Bugsy, Feb 15, 2008.

  1. Bugsy

    Bugsy New Member

    Hi all,
    As some of you read, yesterday I posted that today was psychiatrist day and I asked for suggestions to bring up which I did.

    Here is where we are at. He feels from the observations and reports that my son's mood is fairly in control (no rages, no meltdowns and not really elated, etc) But the ADHD/impulsivness is way out of control. Take it from me, UNBAREBLY out of control. We discussed all of the things we have tried stimulants & nonstim (tenex, clonodine, strattera). psychiatrist feels the strattera probably did a lot more than we thought it did because the adhd was so much better before but it really destabilized him. I do agree now tha tit probably did help but made my son angry, aggressive, etc.

    psychiatrist would like to raise the depakote to try to get his blood work up to 100 (currently it is 81). Then after 2 weeks of raising the depakote starting wellbutrin. His experience is that it has helped ADHD with many mood patients and tends to disrupt mood less often then some of the other antidepressants and atypical antidepressants.

    Well guys, what do know about wellbutrin? Of course I have read the literature in all of the books and on the web but what are the real experiences?

    Bugsy's mom
  2. smallworld

    smallworld Moderator

    I have no real-life experience with Wellbutrin, but our psychiatrist discussed prescribing it for difficult child 1 about 6 months ago, both for depression and ADHD-like inattention. Wellbutrin is an AD that has stimulatory properties, which is why it is used for ADHD. Unlike SSRIs, Wellbutrin does nothing for anxiety, and in fact, can make anxiety worse. According to our psychiatrist, it is the least likely of all ADs to cause mania, but it still does cause mania in some cases.

    Sometimes ADHD-like symptoms are actually caused by racing thoughts from mania. When the mania is treated, the ADHD-like symptoms disappear. Once we got my son's mood symptoms under control, his ADHD-like symptoms improved. He's not on ADHD medications for the first time in 4 years. In fact, we're not certain he ever truly had ADHD (even though a neuropsychologist diagnosed him as such at age 9).
  3. Mikey

    Mikey Psycho Gorilla Dad

    Hi. I can only post about my experience, and it may have no bearing on you or yours whatsoever. That said, for ME, Wellbutrin was nearly the death of me - literally.

    My original ADD doctor paired up my Ritalin with Welbutrin. It wasn't long after that when I started to have recurring thoughts about death. Not necessarily suicide, but death and dying in general. When my WB dose was ramped up from the "intro" dose, the thoughts became worse and more prevalant.

    I didn't think it was a coincidence, so my doctor took me off and the thoughts gradually went away. I was never suicidal, but I could easily have played the part of the little girl in the Addams Family who's always morbid and glum.

    Again, that's just one person's experience. on the other hand, my dad (a stroke victim) took if for two years with good results.

    So, I guess I'm trying to say that no matter what, the only good indicator of how it will affect someone is to take it under close supervision.

    Just my two cents....

  4. susiestar

    susiestar Roll With It

    My sister in law has some sort of mood disorder, many suicide attempts, and several eating disorders. She has done well with Welbutrin along with her many mood stabilizers.

    on the other hand, I had severe migraines and could also have been Wednesday from the Addams Family.

    It depends on the person. I do think that often what the docs want to treat as ADHD is actually the mania presenting differently.

    I hope it works well for your son.

    It does take 6 WEEKS at the therapeutic level for depakote effects to be seen. Just because your son's levels are up to whatever the psychiatrist wants does not mean you will see the effects. difficult child will have to be at that level for 6 weeks before you know what it will do.

    Is it possible to wait to see the depakote in full effect before adding the welbutrin? I always tried to do this, if at all possible. I felt that otherwise we would not know what medication did what. Just something to think about.

    Sending support no matter how you proceed!!

  5. hearts and roses

    hearts and roses Mind Reader

    Regular wellbutrin straight up helped my difficult child with her ADD back in 5th and 6th grades. However, it exacerbated her tics so we had to play around with her medications by adding something to counteract the side effects of the wellbutrin - but it really did help with her ADD and it seemed to be short lived in her body, meaning we could skip it on the weekends without any real setbacks. She eventually decided to stop taking it in Jr. High.

    I take Wellbutrin XL - which is time released. It helps me focus some, helps with my depression at the 150MG level. However, my DR put me up to 300MG briefly and things went haywire. I became edgy, couldn't sleep, just had modds bouncing around. I went back to 150 and I'm doing okay for now.